Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 20, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 27, 2023, 6:00 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2023, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 27, 2023, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Oneida County, WI, Vilas County, WI
The radar
The Marquette radar (KMQT), 168 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:25 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 27, 4:25 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 425 PM CDT Thu Jul 27 2023 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Friday Issued at 425 PM CDT Thu Jul 27 2023 The main focus from this forecast period revolves around the potential for severe thunderstorms this evening and overnight. There is also potential for these storms to continue into Friday morning or redevelop during Friday afternoon. This afternoon's radar and satellite imagery showed discrete thunderstorms (some severe) developing along the MN/WI border associated with a weak shortwave and surface cold front. Closer to home, isolated showers developed in portions of central and far northeast WI. While the isolated showers will have no impact, the discrete thunderstorms are expected to track into the western portion of the forecast area late this afternoon into this evening, then track east/southeast across the remainder of the forecast area through late tonight. CAMs continue to agree on a storm mode solution with these discrete cells combining to create a more structured line segment as it moves across the forecast area. The primary threat will be damaging winds due to the likely storm mode, but large hail will also be possible with steep mid-level lapse rates, effective shear of 35 to 45 kts, and CAPE of 2000 to 4000 J/kg in place. The greatest severe threat will be in north-central WI, where SPC has an enhanced risk, but the threat for damaging winds and large hail will be possible for the remainder of the area as well. Locally heavy rainfall is also possible within the storms with PWATs between 1.5 to 1.75 inches. The severe threat should decrease late tonight as the atmosphere gets worked over. However, there are signs as the cold front moves into the area, it will slow down and become nearly stationary over central and east-central WI. This could lead to additional thunderstorms, possibly strong, through Friday morning. But, this solution will depend on the evolution of the line of storms tonight. If the line of storms exits by Friday morning, some models indicate additional showers and thunderstorms developing during Friday afternoon into Friday evening. Ran with a blend of models solution for Friday keeping mainly chance PoPs in the forecast for locations mainly along and south of Highway 29. Before the cold front moves through, overnight temperatures will be balmy with readings mainly in the 60s. Temperatures on Friday will be cooler than Thursday with readings mainly in the 80s, however, it will still feel quite humid for locations south of Highway 29 as dew points will be in the middle 60s to low 70s. .LONG TERM...Friday Night Through Thursday Issued at 425 PM CDT Thu Jul 27 2023 Summary: Rain showers and thunderstorms Friday night taper by early Saturday morning. Dry conditions setup for much of the weekend, although an outside chance of some light rain is possible Sunday. Northwest flow aloft prevails into the beginning and middle of next week to create near-normal temperatures and minimal precipitation chances. A cold front extending from Quebec westward into the Upper Midwest will be located over east-central and parts of northeast Wisconsin Friday evening. Rain and thunderstorm chances continue mainly along and south of the front, which keeps the best chances over east-central WI and the Fox Valley as chances taper northward quickly in the Northwoods. The front slides eastward Saturday morning to keep only a Slight Chance of precip in far southern counties towards 12Z Saturday. As the associated low centered in the Canadian Maritimes finally enters the North Atlantic and the front drops out of our area, all precip chances cease for the forecast area. A dry day is expected Saturday with a shortwave ridge entering the area from the northwest. Persistent northwest flow is expected then into Sunday, although a shortwave trough may move southeastward into north- central Wisconsin and create some very low precip chances. Have kept with PoPs below mentionable for now with this Sunday rain shower potential, but may be something to watch and require future increases in PoPs for those north-central Wisconsin counties. Eastern Wisconsin will be on the far western edge of an upper- level low pressure centered over northern Quebec Sunday night into Monday as high pressure builds over the northern Plains. This should help to keep temperatures near-normal to warm into early next week. That high pressure may shift east by Tuesday night and allow for the next potential for thunderstorms into Wednesday. && .AVIATION...for 18Z TAF Issuance Issued at 102 PM CDT Thu Jul 27 2023 Warm low to midlevel temperatures in place across most of Northeast Wisconsin this afternoon has led to a capping inversion and broad area of convective inhibition. VFR conditions are expected for the majority of the taf sites through this evening. A shortwave ejecting out of the Dakotas later today, will then lead to thunderstorm initiation and MCS development across portions of Minnesota and NW Wisconsin this evening. Uncertainty exists with the the eventual track of the MCS as it interacts with the convective inhibition, however, latest NWP trends and model consensus supports a progressive squall line from west to east through the forecast area during the 23-07Z time window. Severe wind gusts accompanying any thunderstorm complex will be possible. Did provide introductory timing of wind gusts of 35 to 45 knots in TEMPO groups. Will be monitoring future model data for the potential of a stalled outflow boundary in vicinity of KATW, KOSH, and KMTW between 07-14Z. .KOSH... VFR conditions are anticipated throughout the afternoon and early evening hours. The potential exists for a squall line through KOSH between 04-07Z. Wind gusts to 35 knots will be possible at the lead edge of the thunderstorm activity. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....Kruk LONG TERM......NLW AVIATION.......Behnke
Hazardous weather outlook, Jul 27, 4:53 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 453 PM CDT Thu Jul 27 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282200- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 453 PM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Very warm temperatures and humid conditions are expected through this evening. Heat index values could approach 100 degrees through this evening for locations in central and east-central Wisconsin. If you have outdoor plans, be prepared for very warm and humid conditions. Severe thunderstorms are possible from late this afternoon through tonight, capable of producing damaging winds to 70 mph, large hail, and locally heavy rainfall. The greatest risk for severe storms will be in north-central Wisconsin, but damaging winds, large hail, and locally heavy rainfall is also possible across the whole area. A severe thunderstorm watch is in effect through 11 PM. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a chance of additional thunderstorms on Friday. Some of these storms could become strong to locally severe, capable of producing damaging winds and hail. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail, wind gusts over 40 mph, and wind damage to the National Weather Service in Green Bay. LMZ521-522-541>543-282200- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 453 PM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms are expected tonight and would pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are possible at times from Friday into Friday night, which could pose a hazard to mariners. Uhlmann/Kruk
In the hours before
Special weather statement, Jul 27, 5:17 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Green Bay WI
517 PM CDT Thu Jul 27 2023
WIZ005-010-011-018-019-272300-
Vilas WI-Langlade WI-Oneida WI-Forest WI-Lincoln WI-
517 PM CDT Thu Jul 27 2023
...Strong thunderstorms approaching northern Lincoln, Vilas, Oneida
and northwestern Langlade Counties...
At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bessemer to near Fifield to near
Ladysmith. Movement was east at 35 mph.
The storms should begin to impact western Vilas, Oneida and
northwest Lincoln counties by 6 pm and continue to push east across
the remainder of these counties through 7:30 pm CDT.
These storms are expected to intensify as the evening progresses.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rhinelander, Crandon, Eagle River, Lac Du Flambeau, Tomahawk,
Newbold, Harrison, Phelps, Boulder Junction and Woodboro.
Those attending anuy outdoor events in this will be in the path of
these storms and should prepare for DANGEROUS WEATHER CONDITIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Wisconsin.
&&
LAT...LON 4614 8909 4602 8882 4603 8878 4546 8883
4535 8972 4536 9004 4598 9005 4598 8993
4630 8993
TIME...MOT...LOC 2211Z 273DEG 29KT 4646 9002 4583 9046 4541 9108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EBThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:17 PM CDT | Special Weather Statement | GRB | Oneida, Vilas | 43 min |
| Jul 27, 6:13 PM CDT | Special Weather Statement | GRB | Lincoln, Oneida | 62 min |
| Jul 27, 6:35 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 55 min |
| Jul 27, 6:43 PM CDT | Special Weather Statement | GRB | Marathon | 47 min |
| Jul 27, 6:48 PM CDT | Special Weather Statement | GRB | Vilas | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.